Funnel Cloud, Wharton
- When
- May 16, 2:55 PM CST
- Where
- Wharton County, Pierce
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Funnel cloud outside DPS office.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 215 PM CDT SUN MAY 16 2004 .DISCUSSION... SCT SHWRS AND A FEW TSTMS ARE OCCURRING THIS AFT OFFSHORE AND ACROSS THE SE 1/3 OF THE AREA. DURING THE MORNING HOURS THE ATMOSPHERE BEGAN ITS TRANSITION TO A MUCH MORE MOIST ATMOSPHERE. PW VALUES HAVE LIKELY CLIMBED TO AROUND 1.5 INCHES ALONG THE UPPER COAST WITH DW PTS NOW IN THE LOWER TO MID 70S ACROSS THE COASTAL ZONES. MAIN FORECAST CHALLENGE IS THE CHC OF RAIN EARLY THIS WEEK. BELIEVE THAT THE 12Z MODEL GUIDANCE IS NOT HANDLING THE EVOLUTION OF THE DEEPER MOISTURE OVR SE TX VERY WELL. THEREFORE...POP GUIDANCE IS LIKELY TOO LOW FOR THE CENTRAL AND COASTAL SECTIONS OF SE TX TOMORROW. I EXPECT THAT WE WILL SEE MORE PRECIP COVERAGE TOMORROW THAN WHAT WE ARE SEEING TODAY BECAUSE OF THE ADDED LIFT THAT THE APPROACHING MID/UPPER LEVEL DISTURBANCE FROM THE WEST WILL PROVIDE. WILL THEREFORE ADVERTISE HIGH CHC POPS ACROSS THIS AREA TOMORROW. I ALSO EXPECT DEVELOPMENT TO CONTINUE OVER THE GULF TONIGHT...WITH SOME SHWR ACTIVITY PUSHING INLAND OVERNIGHT. GIVEN THE WEAK MID-LEVEL FLOW THAT WILL BE IN PLACE TOMORROW...WE MAY EXPERIENCE SOME LOCALLY HEAVY RAINFALL ACROSS THE SE 1/3 OF SE TX. WILL HOLD OFF ON MENTIONING THIS IN THE FORECAST AT THIS POINT BECAUSE OF LOW CONFIDENCE...AND LET FUTURE SHIFTS EVALUATE THE SITUATION. A MID-UPPER LEVEL RIDGE WILL BUILD AROUND THE DISTURBANCE THAT WILL BE OVR SE TX TOMORROW. CONSENSUS OF THE MODEL GUIDANCE IS THAT THIS RIDGE WILL NUDGE THE DISTURBANCE SOUTHWARD INTO THE GULF AROUND MID-WEEK. WILL THEREFORE CONTINUE TO ADVERTISE LOWER POPS AND WARMER TEMPS AT THE END OF THE WEEK. AS THE PREVIOUS FORECASTER MENTIONED...WE COULD HIT 90 DEGREES BY THE END OF THE WEEK. && .HGX WATCHES/WARNINGS/ADVISORIES... NONE. && .POINT TEMPS/POPS... COLLEGE STATION (CLL) 68 86 69 86 70/ 10 20 20 20 HOUSTON(IAH) 70 85 71 85 72/ 20 50 30 30 GALVESTON(GLS) 74 82 74 82 74/ 30 50 20 40 && 33/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT SUN MAY 16 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-171200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT SUN MAY 16 2004 .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...SOME AREA RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MOST RIVERS SHOULD BEGIN TO RECEDE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel cloud outside DPS office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403588.